Alert archive / Idaho / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Missoula, MT

September 3, 2024Lemhi County, Idaho

NWS Missoula, MT issued this flash flood warning at Sep 3, 2024, 1:43 PM MDT for Lemhi County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2024, 1:43 PM MDT (19:43 UTC)
Expired
Sep 3, 2024, 4:45 PM MDT
In force
3 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 193 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2024-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2024-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2818 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WGUS55 KMSO 031943
FFWMSO
IDC059-032245-
/O.NEW.KMSO.FF.W.0001.240903T1943Z-240903T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
143 PM MDT Tue Sep 3 2024

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  The Moose Fire Burn Scar in...
  North Central Lemhi County in east central Idaho...

This includes the following Specific Areas...
	Hwy 93 4th of July Creek to Tower Creek and Moose Fire Burn Area.

* Until 445 PM MDT.

* At 143 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Moose Fire Burn Scar. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Wallace Creek of the Moose Fire Burn Scar, and 
the 4th of July Creek to Tower Creek on Highway 93. The debris flow 
can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Moose Fire Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Moose Fire Burn
           Scar and 4th of July Creek to Tower Creek on Highway
           93

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 4541 11385 4531 11383 4519 11406 4520 11417
      4523 11418 4528 11415 4533 11412 4542 11398

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:50 AM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 3, 11:50 AM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1150 AM MDT Tue Sep 3 2024

.DISCUSSION...The center of the low pressure system over our
region continues to circulate over central Idaho and west central
Montana this afternoon. Satellite imagery shows a very large
swath of regional wildfire smoke, comprised of smoke from Oregon,
Idaho, and Montana fires, being wrapped up into the center of the
low. This may have a similar affect on thunderstorm development
that was seen on Monday: inhibiting the instability in the
atmosphere, thus causing a weakening of thunderstorms. While all
the ingredients are present to produce convection well into this
evening, smoke may have dampen the potential.

Out ahead of this approaching wall of smoke, we are seeing a band
of thunderstorms initiating over central Idaho moving into west
central and southwest Montana. As they do so, small hail, brief
heavy rain, and lightning are being observed. Gusty winds will
also be a concern with any storms that occur today. If the smoke
holds off or thins out as it moves into the region, thunderstorms
are expected to persist through the evening, moving into
southwest Montana late this evening before exiting east of the
Divide.

Wednesday will see the return of another ridge of high pressure
and the return of hot daytime temperatures in the 80s and 90s.
Temperatures will steadily warm going into the weekend, with
mostly dry conditions expected until early next week (ie: Tuesday,
Sept 10).

&&

.AVIATION...A wall of wildfire smoke is currently visible on
satellite as it moves through central Idaho and into west central
Montana. Ahead of it, a line of thunderstorms is initiating over
portions of west central and southwest Montana and central Idaho.
The potential for storms to exist will occur mainly between
03/18Z and 04/00Z for KSMN and KHRF, and between 03/20Z and
04/01Z for KMSO and KBTM. Given how prominent and thick the
wildfire smoke is that is being wrapped into the center of the low
pressure system that is expected to produce thunderstorms, it may
inhibit thunderstorm development from reaching their full
potential. Expect skies to clear after 04/0400Z, with smoke
settling into valleys and limiting visibility down to 3SM by
Wednesday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Sep 3, 11:18 AM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
1118 AM MDT Tue Sep 3 2024

MTZ007-031745-
Butte/Blackfoot Region MT-
1118 AM MDT Tue Sep 3 2024

...A strong thunderstorm will impact portions of northeastern Deer
Lodge, east central Granite and southern Powell Counties through 1145
AM MDT...

At 1118 AM MDT, Doppler radar was tracking a strong thunderstorm over
West Valley, or near Anaconda, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anaconda, West Valley, Warm Springs, Lost Creek, and Georgetown.

This includes Interstate 90 between mile markers 200 and 203.

LAT...LON 4604 11308 4621 11330 4635 11299 4616 11274
TIME...MOT...LOC 1718Z 241DEG 21KT 4618 11306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 3, 11:44 AM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Missoula MT
1144 AM MDT Tue Sep 3 2024

MTZ005-006-031815-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
1144 AM MDT Tue Sep 3 2024

...A strong thunderstorm will impact portions of northwestern Ravalli
County through 1215 PM MDT...

At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm over
Woodside, or near Hamilton, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing, and Corvallis.

This includes Highway 93 S between mile markers 44 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4619 11411 4626 11435 4655 11424 4645 11388
TIME...MOT...LOC 1744Z 203DEG 15KT 4630 11420

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 3, 11:55 AM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Missoula MT
1155 AM MDT Tue Sep 3 2024

MTZ007-031830-
Butte/Blackfoot Region MT-
1155 AM MDT Tue Sep 3 2024

...A strong thunderstorm will impact portions of northeastern Deer
Lodge and south central Powell Counties through 1230 PM MDT...

At 1155 AM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Lodge, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deer Lodge, Galen, and Racetrack.

This includes Interstate 90 between mile markers 178 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4633 11253 4630 11257 4628 11256 4626 11256
      4620 11278 4634 11294 4652 11270 4634 11250
      4633 11250
TIME...MOT...LOC 1755Z 231DEG 16KT 4632 11278

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 3, 12:15 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
1215 PM MDT Tue Sep 3 2024

MTZ005-006-031900-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
1215 PM MDT Tue Sep 3 2024

...A strong thunderstorm will impact portions of north central
Ravalli County through 100 PM MDT...

At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm over
Victor, or 14 miles north of Hamilton, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stevensville, Victor, Florence, and Bell Crossing.

This includes Highway 93 S between mile markers 55 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4636 11401 4638 11427 4665 11428 4665 11388
TIME...MOT...LOC 1815Z 187DEG 10KT 4645 11414

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 3, 12:32 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
1232 PM MDT Tue Sep 3 2024

MTZ006-007-031915-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
1232 PM MDT Tue Sep 3 2024

...A strong thunderstorm will impact portions of central Granite
County through 115 PM MDT...

At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Philipsburg, or 29 miles west of Anaconda, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Philipsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4617 11353 4631 11370 4649 11348 4631 11324
TIME...MOT...LOC 1831Z 230DEG 11KT 4629 11354

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Sep 3, 1:28 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
128 PM MDT Tue Sep 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Rain             1 SSW Philipsburg       46.31N 113.30W
09/03/2024  M0.50 Inch       Granite            MT   Trained Spotter

            Pea sized hail and driving rain.

&&

BEC

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:57 PM MDTSpecial Weather StatementMSOLemhi18 min
Sep 2, 9:05 PM MDTSpecial Weather StatementMSOIdaho40 min
Sep 3, 5:09 PM MDTAreal Flood AdvisoryMSOIdaho3 hr

Nearby

Flash Flood Warnings in Idaho, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.